Alert archive / Montana / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 7, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jun 5, 2021, 4:44 PM MDT for Yellowstone County, Montana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2021, 4:44 PM MDT (22:44 UTC)
- Expired
- Jun 5, 2021, 5:15 PM MDT
- In force
- 31 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Yellowstone County, MT
The radar
The Billings radar (KBLX), 56 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.7 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3187 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
442
WUUS55 KBYZ 052244
SVRBYZ
MTC111-052315-
/O.NEW.KBYZ.SV.W.0007.210605T2244Z-210605T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
444 PM MDT Sat Jun 5 2021
The National Weather Service in Billings has issued a
* Severe Thunderstorm Warning for...
Northeastern Yellowstone County in south central Montana...
* Until 515 PM MDT.
* At 443 PM MDT, a severe thunderstorm was located 13 miles north of
Worden, or 29 miles southeast of Roundup, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Yellowstone County. This does not include the city of
Billings.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4607 10822 4625 10819 4627 10771 4607 10771
TIME...MOT...LOC 2243Z 277DEG 31KT 4615 10808
HAIL...1.00IN
WIND...60MPH
$$
Hooley2 follow-up statements
262
WWUS55 KBYZ 052300
SVSBYZ
Severe Weather Statement
National Weather Service Billings MT
500 PM MDT Sat Jun 5 2021
MTC111-052315-
/O.CON.KBYZ.SV.W.0007.000000T0000Z-210605T2315Z/
Yellowstone MT-
500 PM MDT Sat Jun 5 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHEASTERN YELLOWSTONE COUNTY...
At 457 PM MDT, a severe thunderstorm was located 16 miles west of
Custer, or 30 miles northwest of Hardin, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Yellowstone County. This does not include the city of
Billings.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4607 10822 4625 10819 4627 10771 4607 10771
TIME...MOT...LOC 2257Z 277DEG 31KT 4613 10790
HAIL...1.00IN
WIND...60MPH
$$
Hooley314
WWUS55 KBYZ 052312
SVSBYZ
Severe Weather Statement
National Weather Service Billings MT
512 PM MDT Sat Jun 5 2021
MTC111-052318-
/O.EXP.KBYZ.SV.W.0007.000000T0000Z-210605T2315Z/
Yellowstone MT-
512 PM MDT Sat Jun 5 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN YELLOWSTONE
COUNTY WILL EXPIRE AT 515 PM MDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.
LAT...LON 4607 10822 4625 10819 4627 10771 4607 10771
TIME...MOT...LOC 2308Z 277DEG 31KT 4612 10779
$$
HooleyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:23 PM MDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jun 5, 2:23 PM MDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Billings MT
223 PM MDT Sat Jun 5 2021
.DISCUSSION...
Tonight through Sunday night...
Satellite imagery and upper latest mesoanalysis show main upper
level trof over the PacNW with a 120 knot H3 jet nosing into
western OR. Southwest flow exists from the northern great basin
into our region, and we have recently seen a line of t-storms
develop from near Ennis and Bozeman to Clyde Park and Harlowton
(along axis of mid level frontogenesis). Precipitable waters have
come down a bit since last night's activity and the drier air will
be a factor...MLcapes currently analyzed at only 500 j/kg in our
west...and less in our east.
Latest models show the western activity being the focus as it
spreads across our north in advance of upstream trof...while drier
SW flow inhibits convection in our south. That being said, not
quite sure this is completely accurate as forcing is increasing
and boundary layer moisture isn't too low to support some
convection, and there are a few cells trying to form over the
mountains of northwest WY. Overall, feel that better coverage of
storms will be across our north while more discrete cells form in
our south. 12Z HREF continued to show a few updraft helicity
tracks (including one near Billings) so this shows the potential
for more organization than we saw yesterday. Current bulk shear is
on the order of 40 knots. Wind remains the obvious bigger risk w/
storms over the next several hours, but a few near severe hail-
producing storms are also possible especially over the northern
half of our cwa where mid level temps are coolest. Stay alert to
the weather if you have outdoor plans.
Greatest potential for t-storms is between now and 03z. However,
greatest synoptic scale forcing w/ upper trof arrives later
tonight and feel that some shower activity will impact our west
and central cwa overnight into perhaps very early Sunday morning.
As the wave lifts to the northeast, cooler/drier and more stable
Pacific air will bring us quiet weather tomorrow. W-NW winds will
be a bit breezy in our east (beginning tonight behind the cold
front) while winds turn easterly in our west. Look for dry
conditions to prevail thru Sunday night as next upstream trof digs
along the Pacific coast.
JKL
Monday through Saturday...
The weather in the long term will be dictated by southwest flow
and lower heights to the west, with higher heights to the east.
While it will be generally dry, a few shortwaves look to bring
chances for showers and thunderstorms. The best chance will be
Tuesday night into Wednesday when a wave looks to lift through the
region in southwest flow. Another shortwave is progged to move
through the area Thursday. High temperatures in the upper 70s to
80s will be common, with a few locations reaching near 90 some of
the days. Lows in the 50s are forecast most nights. STP
&&
.AVIATION...
Isolated to scattered thunderstorms will impact the region thru
the evening, with storms spreading west to east over time. This
activity could produce localized wind gusts as high as 50 knots
along with brief MVFR to IFR conditions in heavy rainfall. Hail is
also a possibility. A few lighter showers may linger overnight.
Sunday will be dry with widespread VFR conditions, and breezy NW
winds gusting to 20-25 knots at KMLS and KBHK.
&&
.PRELIMINARY POINT TEMP/POPS...
Sun Mon Tue Wed Thu Fri Sat
-----------------------------------------------------------
BIL 053/078 051/082 055/086 056/090 054/080 050/082 054/088
30/U 00/U 01/B 11/U 32/T 10/U 01/U
LVM 042/076 043/081 050/082 048/085 047/074 042/079 047/085
20/U 00/U 11/B 13/T 43/T 11/U 11/U
HDN 052/079 049/085 054/090 056/093 054/083 049/084 052/090
30/U 00/U 00/B 21/U 21/U 10/U 01/U
MLS 055/075 054/085 057/091 061/089 057/082 051/082 055/087
40/U 00/U 11/B 41/U 21/U 11/U 11/U
4BQ 056/076 054/087 058/093 061/091 059/083 052/083 056/088
30/N 00/U 11/B 31/U 11/U 11/U 11/U
BHK 054/075 052/087 056/090 060/089 058/082 050/081 054/084
40/N 00/U 11/U 41/U 21/U 11/U 11/U
SHR 051/080 050/087 054/090 056/091 054/083 048/083 052/088
20/U 00/U 01/B 21/U 11/U 11/U 01/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Jun 5, 2:30 PM MDT, 2 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 230 PM MDT Sat Jun 5 2021 MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228- 235-WYZ198-199-060300- Musselshell-Treasure-Northern Rosebud-Custer-Fallon- Northern Stillwater-Powder River-Carter-Northern Park- Golden Valley-Red Lodge Foothills-Northern Big Horn- Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area- Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains- Southern Big Horn-Southeastern Carbon-Northern Sweet Grass- Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains- Melville Foothills-Northeastern Yellowstone-Southern Wheatland- Southwestern Yellowstone-Northeast Bighorn Mountains- Sheridan Foothills- 230 PM MDT Sat Jun 5 2021 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Severe thunderstorms possible. * WHERE...Southern Montana and northern Wyoming. * WHEN...Late this afternoon and evening. * ADDITIONAL DETAILS...Thunderstorms have the potential to produce strong wind gusts and hail, along with brief heavy rainfall. Stay alert if you have travel or outdoor plans. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be sure to stay tuned for further updates on this potential hazardous weather. Additional graphics can be found at: https://www.weather.gov/billings &&
In the hours before
Special weather statement, Jun 5, 2:26 PM MDT, 2 hours 18 minutes before
Special Weather Statement National Weather Service Billings MT 226 PM MDT Sat Jun 5 2021 MTZ141-172-052100- Melville Foothills MT-Northern Sweet Grass MT- 226 PM MDT Sat Jun 5 2021 ...SIGNIFICANT WEATHER ADVISORY... At 223 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles north of Big Timber, moving east at 35 mph. This storm will remain over mainly rural areas of northern Sweet Grass County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Brief, heavy rainfall is occurring with this storm. Pea to dime size hail is possible. This storm may intensify, so be sure to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4610 11009 4609 10964 4589 10954 4592 11011 TIME...MOT...LOC 2023Z 274DEG 32KT 4601 10997 Hooley
Special weather statement, Jun 5, 3:50 PM MDT, 54 minutes before
Special Weather Statement National Weather Service Billings MT 350 PM MDT Sat Jun 5 2021 MTZ029-042-052230- Golden Valley MT-Musselshell MT- 350 PM MDT Sat Jun 5 2021 ...SIGNIFICANT WEATHER ADVISORY... At 347 PM MDT, Doppler radar was tracking a cluster of thunderstorms centered 17 miles southwest of Roundup, moving northeast at 45 mph. Small hail and winds in excess of 40 mph are possible with these storms. Brief heavy rainfall is also possible, and may cause minor flooding and erosion within the Bobcat burn scar southeast of Roundup. Locations impacted include... Roundup, Lavina and Klein. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is possible, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4614 10885 4637 10901 4674 10846 4633 10804 TIME...MOT...LOC 2147Z 240DEG 49KT 4628 10882 Tesar
Special weather statement, Jun 5, 4:14 PM MDT, 30 minutes before
Special Weather Statement National Weather Service Billings MT 414 PM MDT Sat Jun 5 2021 MTZ029-173-235-052245- Southwestern Yellowstone MT-Musselshell MT- Northeastern Yellowstone MT- 414 PM MDT Sat Jun 5 2021 ...SIGNIFICANT WEATHER ADVISORY... At 412 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles north of Shepherd, or 21 miles south of Roundup, moving east at 35 mph. Nickel size hail and winds in excess of 40 mph are possible with this storm. This storm will remain over mainly rural areas of southern Musselshell and central Yellowstone Counties. This does not include the city of Billings. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4611 10851 4620 10855 4625 10813 4610 10816 TIME...MOT...LOC 2212Z 266DEG 35KT 4616 10839 Hooley
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 9:00 PM MDT | Special Weather Statement | BYZ | Sweet Grass | 30 min |
| Jun 4, 9:19 PM MDT | Special Weather Statement | BYZ | Wheatland | 26 min |
| Jun 4, 9:51 PM MDT | Special Weather Statement | BYZ | Park | 39 min |
| Jun 4, 10:28 PM MDT | Special Weather Statement | BYZ | Sweet Grass | 32 min |
| Jun 4, 11:24 PM MDT | Special Weather Statement | BYZ | Wheatland | 36 min |
| Jun 4, 11:41 PM MDT | Severe Thunderstorm Warning | BYZ | Wheatland | 34 min |
| Jun 5, 2:26 PM MDT | Special Weather Statement | BYZ | Sweet Grass | 34 min |
| Jun 5, 3:50 PM MDT | Special Weather Statement | BYZ | Musselshell | 40 min |
| Jun 5, 4:03 PM MDT | Flash Flood Warning | BYZ | Musselshell | 3 hr |
| Jun 5, 4:14 PM MDT | Special Weather Statement | BYZ | Yellowstone | 31 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.